Minnesota, 2018

Hail in Minnesota, May 28, 2018

May 28, 2018 · NWS DLH · 1 event in 1 county or zone

Storms slowly moved northeast behind a strong gust front. A few storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms slowly moved northeast behind a strong gust front. A few storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 28, 6:13 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 28, 6:13 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
713 AM CDT Mon May 28 2018

.UPDATE...
Issued at 713 AM CDT Mon May 28 2018

Updated for the new 12Z Aviation Discussion below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 344 AM CDT Mon May 28 2018

A baggy area of low pressure was located over Minnesota at 08Z/3am
with a warm front extending ESE through central and southeast
Minnesota. A trof was located just north of this front in east
central Minnesota into northwest Wisconsin. Aloft, upper ridging
remained nearby, but a strong vorticity maxima had dented the ridge
over northwest Wisconsin. This is where a thunderstorm complex
continues to propagate to the east. The lift is being maximized in
this area thanks to a coupled jet structure that covered the entire
forecast area. The thunderstorms extended back to the west, with some
re-development along the Highway 2 corridor in north central
Minnesota. The thunderstorms have been sub severe all morning, with
mainly soaking rains. There was one report of pea size hail before
midnight, nothing since. Storm total precipitation according to the
radar is a bit high when compared to the live rain gauges in the
area. Will let the current flood advisory run for another hour
before expiring as some additional activity is nearby.

This morning's thunderstorm complex will dissipate/move east of the
area by 13Z/8am with the loss of the coupled jet structure and the
departure of the vort max. The ridging takes control again for the
day with no additional rain. The warm and humid airmass remains, but
not expecting record breaking heat today. Regardless, max temps will
again be in the lower 80s to lower 90s, and a bit cooler near Lake
Superior.

Even though the ridging remains over the region tonight, another
round of storms will affect the area. Model differences with the
onset of the storms as well as the location makes it difficult to
time in this next batch. Some strong storms will be possible as
MUCAPE values approach 2000 J/kg with steep mid level lapse rates.
However, these lapse rates appear to be confined to the southern
half of the forecast area. PWATS will be near 1.5 inches, so heavy
rain is in the cards for tonight, but all models point toward this
activity being in northwest Wisconsin. Not anticipating any flooding
in Wisconsin as soil moisture is quite low, generally less than 40
percent which will be soaked up nicely.

Tuesday finds the upper level ridge beginning to move off to the east
as an upper level long wave trof begins to push it out of the area.
The warm and humid southerly flow continues, accompanied by an
approaching low level jet. Vort maxes will be embedded in this fast
flow and affect the region Tuesday. Increasing chances of
thunderstorms are possible in the afternoon. Strong storms may form
in the afternoon over the western third of the area nearest the
upper trof. MUCAPE values will approach 2500-3000 J/kg along with
steep lapse rates. PWATS will again be around 1.5 inches, so heavy
rain is anticipated. Max temps will be in the 80s, cooler near Lake
Superior.

.LONG TERM...(Tuesday night through Sunday)
Issued at 344 AM CDT Mon May 28 2018

The warm and stormy weather pattern will continue through the middle
of the week. The period will begin with warm and humid southerly
flow ahead of a somewhat vertically stacked low in the northern High
Plains. The low will be lifting northeast, reaching the Red River
Valley Wednesday before lifting into northern Minnesota or Ontario
Wednesday night. Shortwaves lifting north in the southerly flow
aloft could trigger showers and storms over the Northland Tuesday
night into Wednesday morning. More storms are likely Wednesday
afternoon into Wednesday night when the low is on the door steps of
or passing through the Northland. The low will likely phase with
another stacked low lifting north into the eastern Great Lakes
Thursday into Thursday night. The Northland could get more showers
and storms Thursday as the low moves through the region, aided by
cooler northerly flow that will help destabilize the region

High pressure will build into the Northland Friday, providing a
period of cooler and clearer weather. There will likely be a steady
breeze from Lake Superior, so areas near the Lake may be much cooler
than areas well inland. The high pressure may hold on for Saturday,
but a trough or cold front, will be attempting to move in from the
west and bring another round of showers and storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 713 AM CDT Mon May 28 2018

There are lingering showers and storms from central Minnesota to
northwest Wisconsin this morning. These storms should dissipate by
late this morning. Otherwise, expect widespread VFR conditions
and light northeast winds today. There are low chances of showers
and storms tonight, mainly across northwest Wisconsin and east
central Minnesota.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  55  74  58 /   0  30  20  20
INL  82  58  87  62 /   0  20  30  50
BRD  88  62  89  65 /  20  30  50  40
HYR  89  61  89  65 /   0  40  20  20
ASX  80  51  76  57 /   0  60  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Grochocinski
SHORT TERM...GSF
LONG TERM...Grochocinski
AVIATION...Grochocinski
Hazardous weather outlook, May 28, 2:52 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
352 AM CDT Mon May 28 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
352 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will diminish by mid morning. More thunderstorms
are possible tonight. There is a slight chance some storms may be
severe with large hail the main hazard. Some heavy rain may
accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are on tap for Tuesday afternoon with a slight
chance of severe storms. Large hail would be the main hazard.
Heavy rain may accompany the stronger storms.

There will be periods of thunderstorms Tuesday night through
Thursday night, and then again Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be needed tonight. Rainfall
amounts from spotters and the public are encouraged.

LSZ121-140>148-291030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
352 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible over western Lake Superior tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periods of thunderstorms over western Lake Superior
Tuesday night through Thursday night, and then again Saturday into
Sunday.

GSF/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 28, 3:28 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
428 AM CDT MON MAY 28 2018

WIZ002-008-281000-
Bayfield-Sawyer-
428 AM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD AND
NORTHWESTERN SAWYER COUNTIES...

At 427 AM CDT, a strong thunderstorm was near Seeley, or near
Hayward, moving east at 45 mph.

Wind gusts up to 30 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Seeley, Spider Lake in Sawyer County, Ghost Lake, Totagatic Lake,
Lost Land Lake, Teal Lake, Nelson Lake, and Moose Lake in Sawyer
County.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4606 9150 4619 9149 4618 9105 4603 9105
TIME...MOT...LOC 0927Z 271DEG 40KT 4610 9142

GSF
Special weather statement, May 28, 6:41 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
741 AM CDT MON MAY 28 2018

MNZ034-036-281315-
Crow Wing-South Aitkin-
741 AM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...

At 740 AM CDT, a strong thunderstorm was over Ironton, or 11 miles
northeast of Brainerd, moving east at 35 mph.

Wind gusts up to 30 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Mille Lacs Lake, Crosby, Aitkin, Ironton, Deerwood, Malmo, Cuyuna,
Garrison, Upper South Long Lake, South Long Lake, Cedar Lake, Bay
Lake, Glen, Wolford, Wealthwood, Riverton, Trommald, Woodrow, Ripple
Lake, and Cuyuna Country State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4629 9409 4658 9413 4661 9352 4630 9350
TIME...MOT...LOC 1240Z 263DEG 30KT 4644 9400

GSF
Local storm report, May 28, 6:45 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
745 AM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             1 W BOVEY               47.29N 93.42W
05/27/2018  E0.50 INCH       ITASCA             MN   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

KC
Local storm report, May 28, 7:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
800 AM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             HAYWARD                 46.02N 91.48W
05/25/2018  E0.88 INCH       SAWYER             WI   PUBLIC

&&

KC
Local storm report, May 28, 7:10 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
810 AM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HAIL             HAYWARD                 46.02N 91.48W
05/25/2018  E1.00 INCH       SAWYER             WI   PUBLIC

&&

KC
Special weather statement, May 28, 7:26 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
826 AM CDT MON MAY 28 2018

MNZ035>037-281400-
Northern Aitkin-Carlton/South St. Louis-South Aitkin-
826 AM CDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AITKIN AND
NORTHWESTERN CARLTON COUNTIES...

At 826 AM CDT, an area of strong thunderstorms was near Mcgregor, or
10 miles southwest of Big Sandy Lake, moving east at 40 mph.

Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Big Sandy Lake, Mcgregor, Cromwell, Palisade, Tamarack, Kimberly,
Automba, Wright, Balsam, Sheshebee, Gun Lake, Lawler, Waldeck, Rice
Lake Wildlife Refuge, Hassman, Flowage Lake, and Savanna Portage
State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4652 9355 4667 9368 4688 9295 4652 9278
TIME...MOT...LOC 1326Z 256DEG 35KT 4662 9339

Melde

The radar

The Duluth radar (KDLH), 92 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aitkin

When
May 28, 7:30 AM CST to 7:35 AM CST
Where
Aitkin County, 3.39 mi WSW of Mc Gregor
Measured
0.75 in hail
Reported by
Public
Coordinates
46.610, -93.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757370.